Skip to main content
main-content
Top

09-21-2022 | EASD 2022 | Conference coverage | News

Skin reactions rarely lead to diabetes device discontinuation

Author: Eleanor McDermid

share
SHARE
print
PRINT
insite
SEARCH

medwireNews: Skin reactions to glucose monitors and insulin pumps occur in more than a quarter of users but only occasionally result in device discontinuation, research shows.

The CutaDiab multicenter study of an unselected population of 851 diabetes device users identified skin reactions in 28% of the 833 people using a continuous glucose monitor (CGM) and 29% of the 374 using an insulin pump.

However, just 12% of CGM users with a skin reaction (3% of all CGM users) discontinued as a result of the reaction, as did 7% (2%) of insulin pump users.

“The discontinuation is quite low,” presenter Jean-Pierre Riveline (Lariboisière Hospital, Paris, France) told attendees of the 58th EASD Annual Meeting in Stockholm, Sweden, “but it’s not zero.”

He stressed that skin reactions could impact the quality of life of diabetes device users, and moreover may go unrealized by doctors who often lack the time to ask their patients about it.

After accounting for confounders such as age, BMI, type of diabetes, and history of eczema, the researchers found that female sex, history of eczema, and type 1 diabetes (rather than type 2, and only for reactions to CGM) were independently associated with an increased risk for skin reactions.

The study participants were recruited between May and November 2021 and were asked to complete a questionnaire covering demographic and diabetes characteristics, the specifics of diabetes technologies used and related skin reactions, and history of skin conditions. They primarily had type 1 diabetes, with just 15.0% of CGM users and 6.2% of insulin pump users having type 2 diabetes.

The most common manifestations of skin reactions were erythema and pruritus, in about 70–75% of cases, with pain, vesicles (blisters), peeling, and other symptoms being much less common.

Approximately a quarter of skin reactions occurred within 24 hours of first device use, but 38% of reactions to CGM and 47% of reactions to insulin pumps did not manifest until after more than 6 months of use.

Riveline reported that skin reactions were significantly more frequent in the 185 people using a tubeless (patch) pump than in the 229 using a tubed pump, at 31% versus 23%, “possibly because the glue needs to be more powerful for patch pump[s].”

The main strategies to mitigate skin reactions were changing the device location, which helped for 36–54% of people who tried this, and using an interface between their skin and the device. Just 3% consulted a dermatologist.

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2022 Springer Healthcare Ltd, part of the Springer Nature Group

EASD Annual Meeting; Stockholm, Sweden: Sept 19–23, 2022

share
SHARE
print
PRINT

New additions to the Adis Journal Club

A selection of topical peer-reviewed articles from the Adis journals, curated by the editors.

GLP-1 receptor agonists

Browse the latest news, clinical trial updates, and expert commentary.